MAUDE Adverse Event Report: STRYKER TRAUMA KIEL TROCHANTERIC NAIL KIT, TI GAMMA3® Ø11X200MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL TROCHANTERIC NAIL KIT, TI GAMMA3® Ø11X200MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 3125-1200S
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Nonunion/Delayed-union Bone Fracture (2369)
Date of Event 05/03/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of the investigation any additional information will be communicated in a supplemental report.
 
Event or Problem Description
It was reported the nail broke.No further information has been provided.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned for evaluation and matches the alleged failure mode.Device inspection revealed the following: the received nail is completely broken in the webs of the proximal lag screw hole.Heavy explantation marks were observed on the inner surface of the hole and the fracture surface as well, mostly in the distal segment.Slight drill marks were found at the lateral entrance of the hole on both the sides.This may have contributed to mechanical weakening of the construct.The extent of this influence cannot be quantified.However, more significant thing to note apart from the drill marks was the sign of overloading.Bearing points of lag screw at the medial edge of the proximal hole showed significant deformation, indicating towards high compressive load.Signs of overloading were also evident at the distal oblong hole.The breakage pattern resembles a fatigue breakage, having equal portions of fatigue zone and instantaneous zone indicating that the breakage initiated in a fatigue manner but quickly broke instantaneously under high compressive loading.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.A clinical opinion regarding the event was sought from an independent medical professional.Unfortunately, a lot of patient details and event details were missing, therefore assessment was done strictly on the basis of available x-rays and may include some assumptions.The medical expert opined that there is a clear sign of a loss of initial reduction (compared to the reduction during surgery).The lag screw moved lateral and the angle seems to have changed, but this movement is not quantifiable through the available pictures.This movement suggests that the initial fixation may have been unstable from the start.From the x-ray after 6 months, signs of breakage could be observed.Compression couldn¿t be achieved, and movement of fracture continued leading to fatigue and ultimately breakage.It could be said that the fracture did not heal after the initial surgery.Based on the above investigation and available information, the root cause of the failure is a combination of both user related and patient related factors but predominantly is patient related.Significant deformation and signs of overloading were observed in the returned nail around the bearing point of lag screw and in the distal hole as well, which indicates towards application of high compressive loading leading to breakage in a fatigue manner.Also, strictly based on the available radiographs, an unstable fixation and non-union was observed which also led to additional loading on the nail.If any further information is provided, the complaint report will be updated.
 
Event or Problem Description
It was reported the nail broke.No further information has been provided.

Brand Name
TROCHANTERIC NAIL KIT, TI GAMMA3® Ø11X200MM X 125°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
sharon rivas
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key12390790
Report Number0009610622-2021-00673
Device Sequence Number4724183
Product Code HSB
UDI-Device Identifier04546540375087
UDI-Public04546540375087
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K034002
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/15/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date02/29/2024
Device Model Number3125-1200S
Device Catalogue Number31251200S
Device Lot NumberK01BD63
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/28/2021
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/06/2021
Supplement Date Received by Manufacturer10/18/2021
Initial Report FDA Received Date08/31/2021
Supplement Report FDA Received Date11/15/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/27/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown